Every problem in the chapter beside the book’s answer, a chapter at a time as you scroll.

Chapter 39: Otic Drugs

10 problems · 0 figures

39-1 §39.RQ source ↗

The nurse teaches parents of school-age children that which structure protects the middle ear from infection?
  1. a.
    External auditory canal
  2. b.
    Eustachian tube
  3. c.
    Tympanic membrane
  4. d.
    Ossicles

Answer

B. Eustachian tube
The Eustachian tube connects the middle ear to the back of the nose and protects the middle ear from infection.

39-2 §39.RQ source ↗

The nurse is caring for a client who has an upper respiratory illness but is getting ready to travel by plane. Which medication should the nurse anticipate being prescribed to minimize ear-related problems during the flight?
  1. a.
    Diphenhydramine
  2. b.
    Amoxicillin
  3. c.
    Pseudoephedrine
  4. d.
    Carbamide peroxide

Answer

C. Pseudoephedrine
Decongestants such as pseudoephedrine may be given to relieve ear congestion and pressure.

39-3 §39.RQ source ↗

Which instruction should the nurse give to a client to reduce tinnitus?
  1. a.
    Take a nonsteroidal anti-inflammatory drug.
  2. b.
    Reduce background sound.
  3. c.
    Increase caffeine intake.
  4. d.
    Decrease sodium intake.

Answer

D. Decrease sodium intake.
Decreasing sodium intake can help reduce distracting sounds.

39-4 §39.RQ source ↗

Which communication technique is most effective for the nurse to use when communicating with a client with hearing impairment?
  1. a.
    Look directly at the client and use a loud voice.
  2. b.
    Move on to the next topic if the client does not understand you.
  3. c.
    Instruct the client to read your lips.
  4. d.
    Avoid interrupting the client with a hearing impairment.

Answer

D. Avoid interrupting the client with a hearing impairment.
The client with a hearing impairment needs the nurse to be patient and provide them with time to communicate.

39-5 §39.RQ source ↗

Which of the following is a proper technique regarding otic antibiotics?
  1. a.
    Warm the drops to above body temperature.
  2. b.
    Instill the ear drops while seated comfortably.
  3. c.
    Avoid touching the tip of the dropper to any surface.
  4. d.
    Store ear drops in the refrigerator.

Answer

C. Avoid touching the tip of the dropper to any surface.
The client should avoid touching the tip of the dropper or inside of the cap with the hand or to any surface to avoid contamination.

39-6 §39.RQ source ↗

Which assessment finding indicates to the nurse that a client receiving an otic antibiotic may have a resistant infection, also known as a superinfection?
  1. a.
    Low blood pressure and elevated heart rate
  2. b.
    Tearing eyes on the affected side
  3. c.
    Pain and ear itching
  4. d.
    Headache and nausea

Answer

C. Pain and ear itching
Pain and ear itching are signs that a superinfection may be present, in which case an ear swab will be needed to test for a superinfection.

39-7 §39.RQ source ↗

Which adverse effect should the nurse caution the client taking amoxicillin-clavulanate to expect?
  1. a.
    The client could experience ototoxic side effects.
  2. b.
    The client should be careful when driving at night.
  3. c.
    The client could experience diarrhea.
  4. d.
    The client could develop hearing loss.

Answer

C. The client could experience diarrhea.
Diarrhea can develop with antibiotic use and should be reported to the provider.

39-8 §39.RQ source ↗

Which instruction should the nurse give to a client with diabetes who is taking a decongestant for relief from sinus and ear congestion caused by an upper respiratory infection?
  1. a.
    Increase daily insulin while taking the decongestant.
  2. b.
    Decrease daily insulin while taking the decongestant.
  3. c.
    Regularly check serum glucose while taking the decongestant.
  4. d.
    Taper the decongestant before stopping the medication.

Answer

C. Regularly check serum glucose while taking the decongestant.
Decongestants are known to elevate serum glucose.

39-9 §39.RQ source ↗

Which action should the nurse take to evaluate the effectiveness of carbamide peroxide administered to a client’s ear?
  1. a.
    Take the client’s temperature.
  2. b.
    Examine the ear canal.
  3. c.
    Check the client’s hearing.
  4. d.
    Ask the client to rate their pain.

Answer

B. Examine the ear canal.
The nurse should examine the ear canal to determine if the cerumen (earwax) has been expelled.

39-10 §39.RQ source ↗

Which diagnosis does the nurse anticipate in the client who reports hearing loss, vertigo, nausea, and vomiting?
  1. a.
    Ménière’s disease
  2. b.
    Tinnitus
  3. c.
    Otitis externa
  4. d.
    Otitis media

Answer

A. Ménière’s disease
Ménière’s disease is characterized by hearing loss, vertigo, increased sweating, nausea, and vomiting.

Loading chapter 40…

Problems and answers are adapted from Pharmacology for Nurses by Tina Barbour-Taylor, Leah Mueller (Sabato), Donna Paris and Dorie Weaver, OpenStax, and are used under the CC BY-NC-SA 4.0 licence. Access for free at https://openstax.org/books/pharmacology/pages/1-introduction. Illustrations: Copyright Rice University, OpenStax, under CC BY-NC-SA 4.0 license. This adaptation is released under the same licence, is non-commercial, and is neither affiliated with nor endorsed by OpenStax or Rice University.